Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 1, 2012Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2012, 10:10 AM CDT for Sherburne County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 10:10 AM CDT (15:10 UTC)
Expired
Aug 1, 2012, 11:00 AM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WWUS83 KMPX 011510
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT WED AUG 1 2012

MNZ049-051-059-011600-
SHERBURNE-STEARNS-WRIGHT-
1010 AM CDT WED AUG 1 2012

AT 1007 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ST AUGUSTA. THIS STORM WAS MOVING
EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST AUGUSTA.
  CLEARWATER.
  HASTY.
  ENFIELD.
  BECKER.
  MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4552 9353 4523 9354 4521 9360 4530 9426
      4552 9421
TIME...MOT...LOC 1510Z 274DEG 33KT 4541 9412

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:28 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 1, 6:28 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 AM CDT WED AUG 1 2012

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 448 AM CDT WED AUG 1/

OVERVIEW...FEW THINGS TO SORT OUT THIS MORNING. RAISED TEMPS
TODAY...SEEMS WE HAVE UNDERESTIMATED THE WARMING POTENTIAL THE
PAST COUPLE DAYS. CHANCE TO LIKELY POPS THIS AFTERNOON AND EVENING
WITH A SLIGHT RISK OF SEVERE WEATHER FOR WIND AND HAIL...BUT
CAPPING REMAINS A CONCERN. UPPER LOW...THUNDERSTORMS...AND A
COOLING TREND STILL ON TAP LATE IN THE WEEK.

COUPLE FEATURES OF NOTE ON THE MORNING SATELLITE IMAGERY. CONTINUE
TO WATCH AN AREA OF CONVECTION IN SD FALL APART WITH CONTINUED
WARMING CLOUD TOPS. HOWEVER...THINK THE MORE INTERESTING
DEVELOPMENT IS SOME ALTO CU JUST NORTH OF THIS AREA MOVING INTO
EASTERN ND AND WESTERN MN THIS MORNING. THIS IS TIED TO THE STRONG
WARM AIR ADVECTION AND WE ARE OBVIOUSLY GETTING ENOUGH ISENTROPIC
LIFT TO GET US NEAR SATURATION. INCLUDED SMALL POPS ACROSS
NORTHERN FORECAST AREA BETWEEN 15-18Z TO ACCOUNT FOR POSSIBILITY
OF ELEVATED SHOWERS. 00Z NAM AND EC REFLECT THIS IN THE FIRST
12-15 HOURS OF THE FORECAST. PROBABLY THE MORE IMPORTANT QUESTION
IS WHEN AND WHERE SHOWERS/STORMS INITIATE THIS AFTERNOON OR
EVENING. WE PULLED POPS OUT OF THE 12-18Z IN MOST LOCATIONS...AND
STILL SOME SERIOUS QUESTION ABOUT EARLY DEVELOPMENT BETWEEN 18-22Z
WITH THE STRONG WARMING AND CAPPING TODAY. THE 00Z SOUNDING AT MPX
HAD +16C AT 850MB...BUT EXPECT THE 12Z SOUNDING TO LOOK MORE LIKE
THE 00Z ABR SOUNDING WITH +20C TO +23C...ABR WAS ACTUALLY +24.
THINK MORE LIKELY PERIOD FOR STORM INITIATION WILL BE AFTER 22Z
WHEN BOTH NAM/GFS ERODE MOST OF THE CAPPING. WE WILL BE ON THE
SOUTHERN FRINGE OF BEST MID LEVEL FLOW...SO SHEAR WILL BE MARGINAL
FOR ORGANIZATION. HOWEVER...WITH THE EXPECTED WARMING AND MODEST
LOW LEVEL MOISTURE AND STEEP LAPSE RATES...WE WILL HAVE VERY HIGH
CAPE VALUES. SO STRONG UPDRAFTS WITH WIND AND HAIL ARE POSSIBLE
ASSUMING THE CAP DOES INDEED GIVE WAY. THINK IT WILL BY THIS
EVENING. MESO MODEL GUIDANCE FAVORS SOUTHERN MN.

MEANWHILE...WITH 850MB TEMPS THAT WARM AND WHAT SHOULD BE A WELL
MIXED ATMOSPHERE TO GO ALONG WITH PLENTY OF SUN EARLY...THERE
SHOULD BE SOME SERIOUS HEAT TODAY. HAVE TO LIKE THE STRONG W-SW
FLOW TODAY. IN FACT...INCREASED WINDS THIS AFTERNOON. BUMPED HIGHS
TODAY BY 2-4 DEGREES AND HAVE 96 FOR THE TWIN CITIES METRO. THE
NAM IS QUITE AGGRESSIVE AND HAS CLOSE TO OR HIGHER THAN 100 IN MANY
SPOTS. THE GFS IS AS ALWAYS TOO COOL. THE FORECAST HIGHS TODAY ARE
PROBABLY CLOSEST TO THE EC...BUT A DEGREE OR SO HIGHER THAN THE EC
OVERALL. JUST HOPE I DONT WAKE UP AT 1 PM AFTER THIS MID NIGHT
SHIFT AND SEE SITES ALREADY REPORTING MID 90S...WITH HIGHS
EVENTUALLY IN THE UPPER 90S. NOT OUT OF THE QUESTION GIVEN THE
BACKWARD TRAJECTORIES SUGGESTING A FEED OF AIR FROM NEBRASKA WHERE
HIGHS WHERE IN THE MID TO UPPER 90S YESTERDAY.

SYSTEM ON FRIDAY HAS THE POTENTIAL FOR WIDESPREAD THUNDERSTORMS
AND WHAT LOOKS LIKE THE BEST SEVERE THREAT WE HAVE HAD IN A WHILE.
FAVORABLE UPPER FLOW PATTERN WITH THE SUBTROPICAL AND POLAR JETS
COMING TOGETHER AND GOOD THICKNESS DIFFLUENCE OUT AHEAD OF THE
UPPER LOW AND COOLING HEIGHTS SUGGEST LIKELY POPS. THERE WILL ALSO
BE NICE OVERLAP OF SHEAR AND INSTABILITY. GFS HAS 40-55KTS AT
500MB BY 06Z SATURDAY TO GO ALONG WITH 2000-2500 J/KG OF MUCAPE.
THE UPPER LOW LOOKS MORE LIKE SOMETHING TYPICALLY OBSERVED IN
SEPT/OCT...BUT WITH AUGUST WARMTH. A LITTLE WARM AT
850-700MB...BUT 9-11C AT 700MB IS NOT A SHOW STOPPER BY ANY MEANS.
PRIMARY AREA OF FOCUS IS IN CENTRAL MN AND NORTHWEST WI.

&&

.AVIATION.../12Z TAF ISSUANCE/
COLD FRONT TO PASS ACROSS THE TAF AREA TODAY INTO TONIGHT. WIDELY
SCATTERED SHRA/TS ARE POSSIBLE...ALTHOUGH ANTICIPATED
PROBABILITIES/COVERAGE ONLY WARRANT VCTS MENTIONS. ANY REDUCTIONS
TO MVFR ATTENDANT WITH THE SHRA/TS SHOULD BE BRIEF.
SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH THE
FROPA...WITH GUSTS UP TO 20 KTS POSSIBLE AHEAD OF THE FRONT.

KMSP...VFR CONDITIONS WILL PREVAIL UNTIL MID AFTERNOON...AND THEN
MVFR REDUCTIONS MAY BRIEFLY ACCOMPANY VCSH/TS BETWEEN 21Z AND
02Z. SOUTHEAST WINDS TO START THE PERIOD WILL BECOME
SOUTHWESTERLY BY 15Z...SHIFT TO NORTHWESTERLY BY 02Z...AND
EVENTUALLY BECOME NORTHEASTERLY BY 12Z. GUSTS TO 17 KTS ARE
POSSIBLE WITH THE SOUTHWEST WINDS.

OUTLOOK//
THURSDAY...VFR. WINDS N AT 5G10KTS.
FRIDAY...VFR DURING THE DAY. EVENING MVFR/IFR CONDITIONS LIKELY IN
SHWRS/TSTMS. WIND SE AT 10G20KTS.
SATURDAY...VFR/MVFR WITH SHWRS/TSTMS POSSIBLE EARLY. WINDS W AT
10G20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/CLF
Hazardous weather outlook, Aug 1, 5:05 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CDT WED AUG 1 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
505 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE THIS AFTERNOON
INTO THE EARLY OVERNIGHT HOURS ACROSS SOUTHERN AND CENTRAL
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THERE IS A THREAT
FOR WIND AND HAIL WITH THE STRONGEST STORMS LATE TODAY AND
TONIGHT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AND
STRONG TO SEVERE STORMS SHOULD BE ISOLATED.

VERY WARM TEMPERATURES ARE EXPECTED BY THIS AFTERNOON WITH HEAT
INDEX VALUES BETWEEN 95-100 IN MANY LOCATIONS ACROSS SOUTHERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE FOR STRONG THUNDERSTORMS IN THE FRIDAY
AFTERNOON TO EARLY SATURDAY MORNING TIME FRAME AS WELL. ALTHOUGH
STILL A COUPLE DAYS AWAY...IT APPEARS SEVERE WEATHER IS POSSIBLE
WITH THIS LATE WEEK SYSTEM. IN FACT...IF THE PATTERN HOLDS
TOGETHER...IT COULD BE ONE OF THE MORE ACTIVE SEVERE WEATHER DAYS
WE HAVE SEEN IN THIS OTHERWISE FAIRLY QUIET SUMMER IN TERMS OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Aug 1, 10:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT WED AUG 1 2012

MNZ049-051-059-011600-
SHERBURNE-STEARNS-WRIGHT-
1010 AM CDT WED AUG 1 2012

AT 1007 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ST AUGUSTA. THIS STORM WAS MOVING
EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST AUGUSTA.
  CLEARWATER.
  HASTY.
  ENFIELD.
  BECKER.
  MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4552 9353 4523 9354 4521 9360 4530 9426
      4552 9421
TIME...MOT...LOC 1510Z 274DEG 33KT 4541 9412

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:44 PM CDTSpecial Weather StatementMPXYellow Medicine61 min
Aug 1, 4:59 PM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Aug 1, 6:02 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine58 min
Aug 1, 6:47 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley58 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.